Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 27, NWS Tallahassee, FL

January 25, 2023Leon County, Florida

NWS Tallahassee, FL issued this tornado warning at Jan 25, 2023, 10:31 AM EST for Leon County, Florida. It was in force for 10 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 25, 2023, 10:31 AM EST (15:31 UTC)
Expired
Jan 25, 2023, 10:41 AM EST
In force
10 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 8 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 10:36 AM ESTTSTM WND DMG1 E Governors Square Ma, FLA WWOF LISTENER REPORTED TREES DOWN ON VICTORY GARDEN DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 25, 4:03 AM ESTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.5 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
673 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

101 
WFUS52 KTAE 251531
TORTAE
FLC073-251600-
/O.NEW.KTAE.TO.W.0027.230125T1531Z-230125T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1031 AM EST Wed Jan 25 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Eastern Leon County in Big Bend of Florida...

* Until 1100 AM EST.
    
* At 1031 AM EST, a tornado producing storm was located near Florida
  A And M, or 7 miles southwest of Tallahassee, moving northeast at
  35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic storm will be near...
  Florida A And M, Florida State University and Doak Campbell 
  Stadium around 1040 AM EST.
  Tallahassee around 1045 AM EST.

Other locations impacted by this tornadic thunderstorm include
Ralford Greenway, Macon Community Park, Gaither Community Center,
Lake Munson, Tallahassee Memorial Hosp, Killearn Estates, Lake Ella,
Tallahassee Mall, State Capital Complex and Governors Square Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3034 8431 3036 8436 3060 8423 3047 8407
TIME...MOT...LOC 1531Z 223DEG 30KT 3038 8432 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

01-GONZALEZ
1 follow-up statement
518 
WWUS52 KTAE 251541 RRA
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1041 AM EST Wed Jan 25 2023

FLC073-251551-
/O.CAN.KTAE.TO.W.0027.000000T0000Z-230125T1600Z/
Leon FL-
1041 AM EST Wed Jan 25 2023

...THE TORNADO WARNING FOR EASTERN LEON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until noon EST for Big Bend of
Florida.

LAT...LON 3034 8431 3036 8436 3060 8423 3047 8407
TIME...MOT...LOC 1540Z 223DEG 30KT 3045 8425 

$$

01-GONZALEZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 25, 10:16 AM EST, 15 minutes earlier.

Area forecast discussion, Jan 25, 10:16 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1016 AM EST Wed Jan 25 2023

...New UPDATE...

.UPDATE...
Issued at 1009 AM EST Wed Jan 25 2023

The squall line is currently progressing east through the FL Big
Bend and SW GA bringing strong gusts, heavy rain, and an
occasional spin up along the leading edge of the storms. Recent
obs has shown that gale force winds have not been experienced over
our waters as previously forecast, so winds and wind gusts have
been lowered too account for that. The Gale Warning over our
waters has also been lowered to a Small Craft Advisory. No other
changes were made to the forecast at this time.

&&

.NEAR TERM...
(Today and tonight)
Issued at 229 AM EST Wed Jan 25 2023

A very potent low pressure system is forecast to push eastward
across the region today with strong to severe thunderstorms expected
ahead of it. A surface low currently across southern MS will
continue to move east-northeastward towards the area this morning,
with the associated warm front already pushing onshore the FL
Panhandle. This system is very well dynamically supported with very
strong wind shear and a potent shortwave rotating across the
Southeast US. All the ingredients are present to support strong to
severe thunderstorms as this system moves through, with damaging
winds and tornadoes, some possibly significant, possible across the
area. Wind shear is incredibly supportive with a 70kt LLJ and 0-500m
helicity over 300. The primary limiting factor so far appears to be
available instability, with around 50 to 500 J/Kg forecast for much
of the area. However, if wind shear (especially the very low levels)
remains as high as forecast, this normally meager instability could
very well be enough to produce severe impacts. The greatest chance
for actualizing the severe weather lies just along and south of the
warm front, which has moved onshore the Panhandle and will continue
to push northward through the morning. However far north the warm
front makes it will determine how much of the area can take
advantage of surface-based storms. Areas north of the warm front may
be insulated a bit by a shallow stable layer near the surface.
Storms should begin to push into our Panhandle counties and SE AL in
the next 2 to 3 hours before moving eastward across the region
throughout the day today.

Heavy rainfall will also be possible with these storms, and although
the system will be fast-moving, saturated soils from previous
rainfall may make flooding a bit easier to accomplish. Additionally,
very windy conditions are forecast just ahead of and particularly
behind the cold front. Therefore a wind advisory has been issued for
the area. Cold air will quickly advect overhead tonight with lows
dropping into the 30s for most of the area.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 229 AM EST Wed Jan 25 2023

Dry and cool weather will prevail behind the front on Thursday and
Friday with high pressure building into the area. High temperatures
will cool back into the 50s and 60s with overnight lows ranging from
the upper 20s to mid 30s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 229 AM EST Wed Jan 25 2023

An active pattern will continue into the long range with another
system expected to impact the area on Sunday into Monday.
Fortunately, this system does not look as strong as the current
system, but a widespread moderate rainfall with pockets of heavy
rain could occur along with a slight chance of thunderstorms. This
system will quickly exit the area on Monday with perhaps another
system arriving by the middle of next week. Temperatures are
expected to rebound back to above average values early next week.

&&

.AVIATION...
(12Z TAFS)
Issued at 638 AM EST Wed Jan 25 2023

Minor changes to the TAFs this morning, which were mainly done for
the arrival of the line showers and thunderstorms. Storms may be
strong to severe, with a few tornadoes being possible. The best
chances for severe weather look to be across FL but that doesn't
mean GA and AL sites can't get a few strong storms. Behind the
precipitation, winds will remain a bit breezy with skies gradually
clearing. Tonight, winds hold, but we may have MVFR cigs from ABY
to ECP. VLD, TLH, and the SE Big Bend look to remain VFR. &&

.MARINE...
Issued at 229 AM EST Wed Jan 25 2023

Poor marine conditions are expected today with frequent gale force
gusts and a squall line sweeping across the area from west to east.
Gusts with the squall line could exceed 50 knots with waterspouts
also possible. Post frontal northwest winds arrive tonight after the
storms pass and are forecast to subside below advisory criteria by
Thursday.

&&

.MARINE...
Issued at 229 AM EST Wed Jan 25 2023

Poor marine conditions are expected today with frequent gale force
gusts and a squall line sweeping across the area from west to east.
Gusts with the squall line could exceed 50 knots with waterspouts
also possible. Post frontal northwest winds arrive tonight after the
storms pass and are forecast to subside below advisory criteria by
Thursday.

&&

.FIRE WEATHER...
Issued at 229 AM EST Wed Jan 25 2023

Strong to severe thunderstorms are expected to push across the
region today ahead of a cold front, with breezy gradient winds
behind it. After the front, dry conditions are expected for the next
several days with RH values forecast to drop into the 30-40% range.

&&

.HYDROLOGY...
Issued at 229 AM EST Wed Jan 25 2023

Pockets of heavy rain with the squall could lead to minor flooding
in poor drainage areas today. Otherwise, a few rivers will remain
near or in action stage for the next several days given the recent
rainfall and expected rainfall today. The next chance of rain after
today is expected to be around Sunday into Monday, and localized
pockets of heavy rain could occur then as well. If heavy rain
materializes with the next system, then rivers would need to be
monitored for possible minor flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  38  56  35 / 100  10   0   0
Panama City   71  40  57  37 / 100   0   0   0
Dothan        69  37  53  30 /  80   0   0   0
Albany        68  37  54  32 / 100  10   0   0
Valdosta      72  38  56  33 / 100  10   0   0
Cross City    77  42  60  35 /  80  40   0   0
Apalachicola  70  41  56  39 / 100  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 1 PM EST /noon CST/ this afternoon for
     FLZ014-016-026-114.

     Wind Advisory until 7 PM EST this evening for FLZ015-017>019-
     027>029-034-115-118-127-128-134.

     High Rip Current Risk through Friday evening for FLZ108-112-114-
     115.

     High Surf Advisory until 1 AM EST /midnight CST/ Thursday for
     FLZ108-112-114-115.

GA...Wind Advisory until 1 PM EST this afternoon for GAZ120>126-
     142>145-155>157.

     Wind Advisory until 7 PM EST this evening for GAZ127>131-146>148-
     158>161.

AL...None.
GM...Small Craft Advisory until 7 AM EST /6 AM CST/ Thursday for
     GMZ730-750-752-755-765-770-772-775.

&&

NEAR TERM...Merrifield
SHORT TERM...DVD
LONG TERM....DVD
AVIATION...Merrifield
MARINE...KR
FIRE WEATHER...Merrifield
HYDROLOGY...DVD

In the hours before

Special weather statement, Jan 25, 9:12 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
912 AM EST Wed Jan 25 2023

GAZ127-144>146-251500-
Worth GA-Colquitt GA-Baker GA-Mitchell GA-
912 AM EST Wed Jan 25 2023

...A strong thunderstorm will impact portions of central Mitchell,
central Baker, northwestern Colquitt and southern Worth Counties
through 1000 AM EST...

At 912 AM EST, Doppler radar was tracking a strong thunderstorm near
Camilla, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Camilla, Baconton, Doerun, Sale City, Bridgeboro, Flint, Livingston,
Anderson City, Ticknor, Parkerville, Powelltown, Lester, Pritchetts,
Freeman, Mitchell Co A/P, Branchville, Greenough and Minnesota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 8430 3124 8442 3144 8407 3144 8369
TIME...MOT...LOC 1412Z 232DEG 45KT 3122 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KR
Local storm report, Jan 25, 9:14 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
914 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     TSTM WND DMG     1 NE ORANGE             30.24N 85.01W
01/25/2023                   LIBERTY            FL   911 CALL CENTER

            ONE LARGE TREE DOWN NEAR THE INTERSECTION OF
            CR 12 AND CR 379.

&&
Local storm report, Jan 25, 9:34 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     MARINE TSTM WIND 4 ENE ALLIGATOR POINT   29.92N 84.34W
01/25/2023  M39 MPH          FRANKLIN           FL   MESONET

            BALD POINT STATE PARK.

&&
Special weather statement, Jan 25, 9:54 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
954 AM EST Wed Jan 25 2023

FLZ016-017-027-GAZ156>158-251600-
Gadsden FL-Inland Wakulla FL-Leon FL-Decatur GA-Grady GA-Thomas GA-
954 AM EST Wed Jan 25 2023

...Strong thunderstorms will impact portions of northwestern Wakulla,
eastern Gadsden, Leon, southeastern Decatur, Grady and western Thomas
Counties through 1100 AM EST...

At 953 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pelham to 15 miles west of Crawfordville.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midway, Tallahassee, Havana, Cairo, Thomasville, Ochlocknee, Whigham,
Florida State University, Florida A And M, Tallahassee Comm College,
Doak Campbell Stadium, Lake Bradford, Capel, Gaither Community
Center, Tallahassee Memorial Hosp, Florence, Jamieson, Rocky Hill,
Iamonia and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM EST for Big Bend of
Florida...and south central and southwestern Georgia.

&&

LAT...LON 3108 8401 3104 8400 3104 8398 3041 8408
      3021 8468 3023 8470 3024 8470 3108 8427
TIME...MOT...LOC 1453Z 247DEG 29KT 3106 8421 3026 8459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KR
Local storm report, Jan 25, 10:05 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     TSTM WND DMG     1 W DOTHAN              31.22N 85.40W
01/25/2023                   HOUSTON            AL   911 CALL CENTER

            TREE DOWN IN DOTHAN AT 700 CATALPA AVE.

&&
Local storm report, Jan 25, 10:18 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 AM EST WED JAN 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     TSTM WND DMG     3 NW COTTONDALE         30.82N 85.41W
01/25/2023                   JACKSON            FL   911 CALL CENTER

            POWER LINES DOWN AT 3922 LOVEWOOD ROAD.

0706 AM     TSTM WND DMG     4 W COTTONDALE AIRPORT  30.79N 85.44W
01/25/2023                   JACKSON            FL   911 CALL CENTER

            POWER LINES DOWN BLOCKING THE ROAD AT 1916
            HWY 90.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:11 AM ESTSmall Craft AdvisoryTAE29 hr
Jan 25, 4:11 AM ESTSpecial Marine WarningTAE3 hr
Jan 25, 5:08 AM ESTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington97 min
Jan 25, 5:43 AM ESTTornado WarningTAEWalton15 min
Jan 25, 6:01 AM ESTTornado WarningTAEWalton29 min
Jan 25, 6:13 AM ESTTornado WarningTAEBay, Walton, Washington16 min
Jan 25, 6:30 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Holmes, Jackson, Washington90 min
Jan 25, 6:35 AM ESTSpecial Marine WarningTAE3 hr
Jan 25, 6:42 AM ESTTornado WarningTAEBay, Calhoun, Washington33 min
Jan 25, 7:22 AM ESTTornado WarningTAEBay, Gulf38 min
Jan 25, 7:46 AM ESTSevere Thunderstorm WarningTAECalhoun, Franklin, Gadsden, Gulf, Jackson, Leon and 2 more59 min
Jan 25, 8:01 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Jackson29 min
Jan 25, 8:30 AM ESTTornado WarningTAECalhoun, Liberty30 min
Jan 25, 8:42 AM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla63 min
Jan 25, 8:46 AM ESTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty, Wakulla74 min
Jan 25, 9:30 AM ESTSpecial Marine WarningTAE2 hr
Jan 25, 9:45 AM ESTSevere Thunderstorm WarningTAEFranklin, Gulf, Leon, Liberty, Wakulla30 min
Jan 25, 9:54 AM ESTSpecial Weather StatementTAELeon66 min
Jan 25, 10:11 AM ESTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Liberty, Wakulla64 min
Jan 25, 10:24 AM ESTTornado WarningTAEJefferson, Leon17 min
Jan 25, 10:54 AM ESTSpecial Weather StatementTAEJefferson51 min
Jan 25, 11:14 AM ESTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Madison, Taylor, Wakulla61 min
Jan 25, 11:25 AM ESTSpecial Marine WarningTAE2 hr
Jan 25, 12:15 PM ESTSpecial Weather StatementTAEJefferson, Taylor60 min
Jan 25, 1:14 PM ESTSpecial Weather StatementTAEMadison, Taylor61 min
Jan 25, 1:29 PM ESTSpecial Marine WarningTAE2 hr
Jan 25, 3:11 PM ESTSpecial Weather StatementTAEDixie, Lafayette49 min
Jan 25, 4:03 PM ESTSpecial Weather StatementTAEDixie42 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.